Renal and systemic pH imaging by contrast-enhanced MRI
Version of Record online: 21 JAN 2003
Copyright © 2003 Wiley-Liss, Inc.
Magnetic Resonance in Medicine
Volume 49, Issue 2, pages 249–257, February 2003
How to Cite
Raghunand, N., Howison, C., Sherry, A. D., Zhang, S. and Gillies, R. J. (2003), Renal and systemic pH imaging by contrast-enhanced MRI. Magn Reson Med, 49: 249–257. doi: 10.1002/mrm.10347
- Issue online: 22 JAN 2003
- Version of Record online: 21 JAN 2003
- Manuscript Accepted: 12 SEP 2002
- Manuscript Revised: 9 SEP 2002
- Manuscript Received: 25 FEB 2002
- American Cancer Society. Grant Number: IRG7400124-451224
- NIH. Grant Number: R21-CA84697; R01-CA77575; R24-CA83148
Perturbations of renal and systemic pH accompany diseases of the kidney, such as renal tubular acidosis, and the ability to image tissue pH would be helpful to assess the extent and severity of such conditions. A dual-contrast-agent strategy using two gadolinium agents, the pH-insensitive GdDOTP5− and the pH-sensitive GdDOTA-4AmP5−, has been developed to generate pH maps by MRI. The renal pharmacokinetics of the structurally dissimilar pH-insensitive contrast agents GdDTPA2− and GdDOTP5− were found to be similar. On that basis, and on the basis of similarity of structure and charge, the renal pharmacokinetics of GdDOTP5− and GdDOTA-4AmP5− were assumed to be identical. Dynamic T1-weighted images of mice were acquired for 1 hr each following boluses of GdDOTP5− and GdDOTA-4AmP5−. The time-varying apparent concentration of GdDOTP5− and the time-varying enhancement in longitudinal relaxation rate following GdDOTA-4AmP5− were calculated for each pixel and used to compute pH images of the kidneys and surrounding tissues. MRI pH maps of control mice show acidic regions corresponding to the renal papilla, calyx, and ureter. Pretreatment of mice with the carbonic anhydrase inhibitor acetazolamide resulted in systemic metabolic acidosis and accompanying urine alkalinization that was readily detected by this dual-contrast-agent approach. Magn Reson Med 49:249–257, 2003. © 2003 Wiley-Liss, Inc.